Alert archive / Indiana / Special Weather Statements in 2022
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Aug 20, 2022, 9:21 PM EDT for Warren County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 9:21 PM EDT (01:21 UTC)
- Expired
- Aug 20, 2022, 10:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Indianapolis, IN
- Hail
- 0.00 in
- Wind
- 40
County Warren County, IN
The radar
The Indianapolis radar (KIND), 116 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
664
WWUS83 KIND 210121
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
921 PM EDT Sat Aug 20 2022
INZ028-035-210200-
Fountain IN-Warren IN-
921 PM EDT Sat Aug 20 2022
...Strong thunderstorms will impact portions of central Fountain and
Warren Counties through 1000 PM EDT...
At 921 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rossville to 6 miles north of Danville.
Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Covington around 940 PM EDT.
Other locations in the path of these storms include Williamsport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4045 8753 4048 8724 4047 8712 4012 8713
4015 8753
TIME...MOT...LOC 0121Z 268DEG 39KT 4041 8765 4024 8766
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
UpdikeWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 20, 7:31 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 20, 7:31 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 731 PM EDT Sat Aug 20 2022 .Mesoscale Update... Issued at 731 PM EDT Sat Aug 20 2022 Temporarily quiet conditions will give way to more convection within the next couple of hours across the western forecast area. Instability of 1000-1500 J/kg Mixed Layer CAPE exists across the western forecast area, with perhaps some weak convective inhibition developing. Some weak shear is also available. Scattered thunderstorms across southern portions of central Illinois are moving northeast toward central Indiana, while a line of convection across northern portions of central Illinois is moving east toward the area. These will continue to feed off of the existing instability as they move in. Thus, expect a continued threat for isolated severe convection across the western forecast area into this evening. Both hail and severe winds remain a threat. Instability will diminish during the evening with loss of heating, which should help limit the severe threat east. && .Short Term...(This evening through Sunday night) Issued at 225 PM EDT Sat Aug 20 2022 * Unsettled weather expected through much of the short term. A vertically stacked low pressure system over northern Illinois this afternoon will gradually drift eastward throughout the short term, producing occasional scattered showers and thunderstorms through Sunday evening. Expect coverage of convection to increase through the afternoon as modest destabilization continues, especially central and east where insolation is maximized. Additional destabilization over western Illinois may produce thunder embedded in showers later tonight as well. Steep low level lapse rates and moderate instability/effective shear values may promote an isolated strong to severe storm through the afternoon and into the early evening before diurnal stabilization occurs. Midlevel lapse rates are poor, thus while marginal hail cannot be entirely ruled out with the strongest updrafts, damaging gusts will be the primary threat. Expect a bit of a lull in the late evening before potential for additional showers overnight into early Sunday from additional upstream activity to our west ahead of the surface cold front. This convection would likely be elevated and weak/embedded owing to poor diurnal timing. The upper trough axis and frontal boundary will move into the area on Sunday, and the additional forcing should help make up for a bit of an increase in cloud cover as modest destabilization occurs again for additional shower and thunderstorm activity. Again, an isolated strong storm cannot be ruled out but this will be more likely in the far east or into Ohio where better insolation can be expected ahead of the low. Precip may linger in the east into Sunday evening but expect it to come to an end quickly with dry conditions on the back end of Sunday night as the trough axis passes to our east. && .Long Term...(Monday through Saturday) Issued at 225 PM EDT Sat Aug 20 2022 - Dry weather Monday through Wednesday - Rain chances return on Thursday and early Friday - Dry weather returns Saturday Monday through Wednesday... Models suggest northwest flow will persist aloft on Monday through Wednesday. Models show the ridging aloft in place over the Western United States does not appear to be as well defined as it has been in previous days, nonetheless, a broad trough remains in place over the eastern half of the country. Little in the way of upper forcing appears present to pass as subsidence appears in play and a large area of high pressure is suggested to build from the upper midwest into Indiana and the Ohio Valley. Thus dry and pleasant weather will be expected with the arrival of Canadian high pressure. Thursday and early Friday... Models suggest a very minimal short wave aloft to push through the Great Lakes and Ohio Valley on Thursday before exiting on Friday. Aloft, marginal mid level moisture appears to be present with this weak wave. Within the lower levels a weak trough appears present which is really just a cuspy area between our departing surface high and the arrival of a stronger surface high dropping south of from central Canada. Thus will try to include very minimal pops as this surface trough passes, but confidence will remain quite low as gulf moisture remains cut-off. Friday afternoon and Saturday... A return to dry and cool weather will be expected on Friday afternoon and Saturday as northwest flow is shown to persist aloft as surface high pressure settles across the Great Lakes, This will result in continued dry and cool northeast surface flow across Indiana as the next weekend starts. && .Aviation...(00Z TAF Issuance) Issued at 645 PM EDT Sat Aug 20 2022 Impacts: * Scattered thunderstorms along with scattered to numerous showers expected into Sunday afternoon * MVFR or worse ceilings outside of convection mainly after 12Z Sun Discussion: Scattered convection will continue early in the period, then an area of showers with embedded thunder will move across the area mid to late evening into the overnight. Coverage of convection will then be lower until some heating on Sunday along with a low pressure system kicks off more storms. These may be mainly east of the TAF sites though. MVFR ceilings will develop late in the night and early in the daylight hours Sunday. These will gradually lift to VFR during the day Sunday. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...50 Short Term...Nield Long Term...Puma Aviation...50
Hazardous weather outlook, Aug 20, 4:47 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 447 PM EDT Sat Aug 20 2022 INZ021-028>031-035>049-051>057-060>065-067>072-212100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 447 PM EDT Sat Aug 20 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Thunderstorms are expected this evening and overnight, some of which may become severe before 2 AM. The primary threat is damaging winds. Large hail and localized flooding are secondary threats. As with any thunderstorm, lightning is a hazard. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms will be possible Sunday, ending by Sunday evening. A strong storm could develop in eastern Indiana during the afternoon. There will be a slight chance of thunderstorms over the eastern half of central and southern Indiana Monday afternoon. Thunderstorms may return Friday. It is too early to foresee severe weather potential with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind BH
In the hours before
Local storm report, Aug 20, 4:16 PM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
416 PM EDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 4 NNW WINCHESTER 40.22N 85.00W
08/20/2022 RANDOLPH IN LAW ENFORCEMENT
POSSIBLE TORNADO. DAMAGE TO OUTBUILDING.
TIME IS ESTIMATED FROM RADAR.
&&
BHSpecial weather statement, Aug 20, 4:23 PM EDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
423 PM EDT Sat Aug 20 2022
INZ072-202100-
Jennings IN-
423 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of southern Jennings
County through 500 PM EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Vernon, or 10 miles east of Seymour, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernon and North Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3887 8580 3890 8580 3907 8560 3892 8544
3891 8545 3891 8554 3888 8554 3888 8557
3887 8557 3883 8572
TIME...MOT...LOC 2023Z 231DEG 17KT 3889 8571
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
UpdikeLocal storm report, Aug 20, 8:05 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
805 PM EDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO 4 NNW WINCHESTER 40.22N 85.00W
08/20/2022 RANDOLPH IN EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
NNW WINCHESTER. CONFIRMED BRIEF EF0
LANDSPOUT TORNADO. DAMAGE TO THE ROOFING
STRUCTURE OF AN OUTBUILDING.
&&
AUSpecial weather statement, Aug 20, 9:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
921 PM EDT Sat Aug 20 2022
INZ028-035-210200-
Fountain IN-Warren IN-
921 PM EDT Sat Aug 20 2022
...Strong thunderstorms will impact portions of central Fountain and
Warren Counties through 1000 PM EDT...
At 921 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rossville to 6 miles north of Danville.
Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Covington around 940 PM EDT.
Other locations in the path of these storms include Williamsport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4045 8753 4048 8724 4047 8712 4012 8713
4015 8753
TIME...MOT...LOC 0121Z 268DEG 39KT 4041 8765 4024 8766
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
UpdikeThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:59 PM EDT | Special Weather Statement | IND | Tippecanoe | 31 min |
| Aug 20, 10:12 PM EDT | Special Weather Statement | IND | Fountain | 33 min |
| Aug 21, 2:10 AM EDT | Special Weather Statement | IND | Clinton | 20 min |
Nearby
Special Weather Statements in Indiana, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.